Ringing in Ears
Ringing in the ears is a condition that affects about one in every five Americans. To occasionally hear ringing noises in your ears, including buzzing and ticking noises, is not abnormal. When the sounds are persistent, it presents a problem called tinnitus; while it is normally more of a nuisance than a serious health problem, it can indicate other, more significant underlying concerns. Tinnitus can be stressful to live with and may even progress to louder, more bothersome noises. Many aspects of your life can be affected, such as your ability to concentrate and simply attempting to sleep can become a nightly challenge. Working with a medical specialist can restore the peace in your life that living with tinnitus has caused.
Ringing of the ears, or tinnitus, is defined as the perception of sounds with the absence of any external noises. These sounds may range from a ringing to pulsing, roaring or clicking noises. The individual may perceive the sounds as coming from inside or outside his or her ear. Tinnitus is recognized as the symptom of an underlying condition. Statistically men more commonly experience tinnitus than do women, and it is diagnosed most often in adults over the age of 40.
Causes of tinnitus vary with each individual case. Because it is more a symptom of other underlying problems than a condition itself, tinnitus may be a combination of various problems rather than one exact cause. Furthermore, certain conditions may worsen existing tinnitus, which makes it important to discuss all of your medical conditions with the doctors.
One likely cause of tinnitus is inner ear cell damage to the tiny hairs in your ears which are responsible for sending the brain certain signals to interpret as sounds. These hairs may stop working correctly and begin to accidently send random electrical impulses to your brain. The brain interprets these random, accidental signals as sounds, resulting in tinnitus. Chronic health conditions and problems affecting your auditory nerve can also be responsible for your tinnitus.
Additionally, medications may cause some tinnitus, usually due to their high doses. Medications including antibiotics, some cancer medications and aspirin taken in high doses can lead to tinnitus. This tinnitus caused by medications usually resides after the medications are stopped or dosages are lowered, however you should never stop or alter your current medications, including over the counter painkillers like aspirin, without the guidance of a medical professional.
Some other general causes of tinnitus include:
• Age-related hearing loss
• Exposure to loud noises
• Earwax blockage
• Changes in ear bone structure (Abnormal bone growth)
• Ear infections
• Eardrum rupture
• Dental problems
• Head and/or ear injuries
• Blood flow problems
• Rapid changes in pressure (bBarotrauma)
• Nerve problems
• Alcohol consumption
• Tobacco use
Tinnitus, by definition, is the sensation of hearing noise that is not actually present. Sounds may present themselves in noises such as:
These sounds are often referred to as “phantom” noises and may vary in pitch. Phantom noises may affect one or both of your ears and may be ongoing or simply occasional symptoms.
The most effective treatment strategy for tinnitus is to first establish and treat the underlying condition. Your doctor will conduct tests to correctly diagnose your tinnitus and the identify any underlying condition(s) you may be experiencing. Depending on the diagnosis, your treatment could be handled in a variety of different ways. Medical treatments are available if the tinnitus is the symptom of a treatable medical condition. Your doctor may also incorporate the use of herbal therapy into many treatment approaches. Finally, maskers are an option to cover up the tinnitus, usually making the noises more tolerable. Certain tinnitus markers are available to work in conjunction with hearing aids to best meet your individual needs. As with any hearing device it is important to have Dr. Michael Sherbin will first evaluate your condition thoroughly to decide if a marker would be beneficial for your condition.